Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 65, NWS Tucson, AZ

September 22, 2010Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Sep 22, 2010, 12:16 PM MST for Pima County, Arizona. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2010, 12:16 PM MST (19:16 UTC)
Expired
Sep 22, 2010, 1:51 PM MST
In force
95 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 58 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 7.3 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2010-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2010-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1152 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

263 
WGUS55 KTWC 221916
FFWTWC
AZC019-222115-
/O.NEW.KTWC.FF.W.0065.100922T1916Z-100922T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1216 PM MST WED SEP 22 2010

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITIES OF...TUCSON...ORO VALLEY...

* UNTIL 215 PM MST

* AT 1210 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAINFALL FROM THUNDERSTORMS NEAR CENTRAL AND NORTHERN
  TUCSON. MOVEMENT WAS TO THE NORTHEAST AT ABOUT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CATALINA FOOTHILLS...SABINO CANYON...SEVEN FALLS...CATALINA STATE
  PARK...CATALINA AND MOUNT LEMMON/SUMMERHAVEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3252 11102 3252 11050 3215 11083 3215 11107

$$

MEYER
4 follow-up statements
585 
WGUS75 KTWC 221929
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1229 PM MST WED SEP 22 2010

AZC019-222115-
/O.CON.KTWC.FF.W.0065.000000T0000Z-100922T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
1229 PM MST WED SEP 22 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM MST FOR
NORTHEASTERN PIMA COUNTY...

AT 1225 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF STRONG SHOWERS AND THUNDERSTORMS PRODUCING VERY 
HEAVY RAIN OVER NORTHERN TUCSON INTO THE CATALINA MOUNTAINS. 
RAINFALL AMOUNTS NEAR 3/4 OF AN INCH IN 20 TO 30 MINUTES HAVE BEEN 
NOTED WITH AMOUNTS IN EXCESS OF 1 INCH EXPECTED NEAR THE FOOTHILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3252 11102 3252 11050 3215 11083 3215 11107

$$

MEYER
582 
WGUS75 KTWC 221952
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1252 PM MST WED SEP 22 2010

AZC019-222115-
/O.CON.KTWC.FF.W.0065.000000T0000Z-100922T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
1252 PM MST WED SEP 22 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM MST FOR
NORTHEASTERN PIMA COUNTY...

AT 1248 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF STRONG SHOWERS PRODUCING HEAVY RAIN OVER FAR 
NORTHERN TUCSON AND IN THE FOOTHILLS AND CATALINA MOUNTAIN AREAS. A 
GAGE NEAR SUMMERHAVEN REPORTED 1 INCH OF RAINFALL IN 30 
MINUTES...WITH 3/4 OF AN INCH TO AN INCH AROUND THE FOOTHILLS. 
MOVEMENT IS TO THE NORTHEAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3252 11102 3252 11050 3215 11083 3215 11107

$$

MEYER
987 
WGUS75 KTWC 222020
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
120 PM MST WED SEP 22 2010

AZC019-222115-
/O.CON.KTWC.FF.W.0065.000000T0000Z-100922T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
120 PM MST WED SEP 22 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM MST FOR
NORTHEASTERN PIMA COUNTY...

AT 115 PM MST...SHOWERS AND THUNDERSTORMS WERE DIMINISHING ACROSS 
THE CATALINA MOUNTAINS. SIGNIFICANT RUNOFF WILL CONTINUE FROM 
EARLIER HEAVY RAINFALL AMOUNTS BETWEEN 3/4 OF AN INCH AND 1.25 
INCHES FROM NORTH CENTRAL TUCSON THROUGH THE FOOTHILLS AND INTO THE 
CATALINA MOUNTAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3252 11102 3252 11050 3215 11083 3215 11107

$$

MEYER
144 
WGUS75 KTWC 222051
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
151 PM MST WED SEP 22 2010

AZC019-222100-
/O.CAN.KTWC.FF.W.0065.000000T0000Z-100922T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
151 PM MST WED SEP 22 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN PIMA
COUNTY...

AT 150 PM MST SHOWERS AND THUNDERSTORMS HAD GREATLY DIMINISHED NEAR 
THE CATALINA MOUNTAINS. ADDITIONAL SHOWER ACTIVITY MAY SPREAD BACK 
IN FROM THE SOUTH LATER IN THE AFTERNOON AND EVENING HOURS.

LAT...LON 3252 11102 3252 11050 3215 11083 3215 11107

$$

MEYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 8:50 AM MST, 3 hours 26 minutes earlier.

Area forecast discussion, Sep 22, 8:50 AM MST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
850 AM MST WED SEP 22 2010

.SYNOPSIS...TROPICAL MOISTURE IN PLACE WILL BRING WIDESPREAD RAIN TO
THE AREA TODAY. ISOLATED TO SCATTERED THUNDERSTORMS MAY PRODUCE
LOCALLY HEAVY RAINFALL THROUGH THIS AFTERNOON. THEREAFTER...A LOW
PRESSURE TROUGH APPROACHING THE STATE FROM THE WEST WILL SPREAD
DRIER AIR INTO THE AREA. DRIER AND WARMER CONDITIONS CAN BE EXPECTED
THE SECOND HALF OF THE WEEK.

&&

.DISCUSSION...SOMETIMES WHEN YOU GET A BUNCH OF TROPICAL MOISTURE
PUSH UP FROM THE SOUTH INTO A FAVORABLE AREA JUST AHEAD OF A TROUGH
YOU GET A DECENT SOCK OF RAINFALL (LIKE PHX AREA OVERNIGHT).
SOMETIMES A LITTLE FURTHER EAST YOU GET LAYERS OF CLOUDS AND
SCATTERED MODERATE SHOWERS (LIKE OUR AREA OVERNIGHT). PLENTY OF
MOISTURE BUT MID LEVELS HAVE SHOWN A LITTLE WARMING AS ONE MIGHT
EXPECT CONSIDERING THE SOURCE. OUR ONLY REPORTS OF SIGNIFICANT
RAINFALL IS KLONDYKE IN WESTERN GRAHAM COUNTY WITH 1.73 INCHES AND
KITT PEAK WITH 1.35 INCHES OVERNIGHT. NOT AS WIDESPREAD AS WE HAD
EXPECTED WITH MANY OTHER LOCATIONS REPORTING A FEW HUNDREDTHS.

WEAKENING DEPRESSION GEORGETTE PUSHING INTO THE CENTRAL GULF OF
CALIFORNIA WITH PLENTY OF DEEP MOISTURE PUSHING UP AHEAD OF IT INTO
ARIZONA. JUST UPSTREAM THE TROUGH IS DIGGING THROUGH SOUTHERN
CALIFORNIA AND WILL LIFT THROUGH ARIZONA OVER THE NEXT 24
HOURS...PROBABLY GUIDING THE SHEARED LAST GASP OF MID LEVEL
CIRCULATION FROM GEORGETTE TOWARD SOUTHERN COCHISE COUNTY OR
SOUTHWEST NEW MEXICO.

WITH THE TROUGH AND CONTINUED TROPICAL MOISTURE INFLUENCE WE WILL
CONTINUE WITH THE FLASH FLOOD WATCH THROUGH LATE AFTERNOON HOURS.

DRYING WESTERLY FLOW KICKING IN BY TOMORROW. RAIN COOLED BOUNDARY
LAYER WILL MEAN ANOTHER SET OF DAYTIME HIGHS WELL BELOW CLIMO
THURSDAY...BEFORE TEMPERATURES REBOUND STRONGLY FRIDAY THROUGH THE
WEEKEND.

&&

.AVIATION....SCATTERED TO NUMEROUS -SHRA/TSRA TODAY AND THIS
EVENING THROUGH 06Z BEFORE TAPERING OFF. CLOUD BASES WILL BE DOWN TO
3-5K FT AGL WITH REDUCED VISIBILITIES AND LOWER CIGS POSSIBLE IN
VICINITY OF TSTMS. STRONG GUSTY OUTFLOWS FROM STRONGER
THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR ALL OF
     SOUTHEAST ARIZONA AZZ019-029>035 TIL 5 PM MST TODAY.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 22, 11:31 AM MST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1131 AM MST WED SEP 22 2010

AZZ019-029-030-033>035-231845-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
1131 AM MST WED SEP 22 2010

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
GENERATE AREAS OF LOCALLY HEAVY RAINFALL THROUGH EARLY EVENING
HOURS. PLEASE SEE FLASH FLOOD WATCH PRODUCT PHXFFATWC OR WGUS65
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO WEATHER HAZARDS EXPECTED AT THIS TIME. DRIER AND WARMER CONDITIONS
CAN BE EXPECTED THURSDAY INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-032-231845-
WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
1131 AM MST WED SEP 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DIMINISH FROM THE WEST
THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO WEATHER HAZARDS EXPECTED AT THIS TIME. DRIER AND WARMER CONDITIONS
CAN BE EXPECTED THURSDAY INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 12:04 PM MSTAreal Flood AdvisoryTWCPima3 hr
Sep 22, 3:33 PM MSTSpecial Weather StatementTWC42 min
Sep 22, 3:46 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Greenlee3 hr

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.